Alert archive / South Carolina / Freeze Warnings in 2018

Freeze Warning 7, NWS Columbia, SC

March 22, 201816 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Mar 22, 2018, 8:06 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 23, 2018, 5:00 AM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2018, 8:06 AM EDT (12:06 UTC)
In effect from
Mar 23, 2018, 5:00 AM EDT
Expired
Mar 23, 2018, 9:00 AM EDT
In force
4 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 12:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WWUS72 KCAE 221206
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
806 AM EDT Thu Mar 22 2018

...Freeze Warning...

.Canadian high pressure will be over the forecast area tonight. 
Wind will be light with strong net radiational cooling. 

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
231300-
/O.NEW.KCAE.FZ.W.0007.180323T0900Z-180323T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
806 AM EDT Thu Mar 22 2018

...FREEZE WARNING IN EFFECT FROM 5 AM TO 9 AM EDT FRIDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 5 AM to 9 AM EDT Friday.

* TEMPERATURES...Lows around 32. 

* TIMING...Between 500 am and 900 am.

* IMPACTS...Frost and freeze conditions may damage sensitive
  vegetation. You may want to take steps protect tender plants 
  from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill crops and other 
sensitive vegetation.

&&

$$
3 follow-up statements
859 
WWUS72 KCAE 222149
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
549 PM EDT Thu Mar 22 2018

...Freeze Warning...

.Canadian high pressure will be moving over the forecast area 
tonight. Winds will become light late tonight, combining with very
dry air, and producing strong net radiational cooling conditions.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
231300-
/O.CON.KCAE.FZ.W.0007.180323T0900Z-180323T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
549 PM EDT Thu Mar 22 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
FRIDAY...

* TEMPERATURES...Lows around 32.

* TIMING...Between 500 am and 900 am.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill crops and other
sensitive vegetation.

&&

$$
575 
WWUS72 KCAE 230539
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
139 AM EDT Fri Mar 23 2018

...Freeze Warning...

.Canadian high pressure will be moving over the forecast area. 
Winds will become light, combining with very dry air, and 
producing strong net radiational cooling conditions.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
231300-
/O.CON.KCAE.FZ.W.0007.180323T0900Z-180323T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
139 AM EDT Fri Mar 23 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT THIS
MORNING...

* TEMPERATURES...In the low to mid 30s.

* TIMING...Between 500 am and 900 am.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill crops and other
sensitive vegetation.

&&

$$
597 
WWUS72 KCAE 230914
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
514 AM EDT Fri Mar 23 2018

...Freeze Warning...

.Canadian high pressure is moving over the forecast area. Light
winds, combined with very dry air, are producing strong net 
radiational cooling conditions.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
231300-
/O.CON.KCAE.FZ.W.0007.000000T0000Z-180323T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
514 AM EDT Fri Mar 23 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...In the lower 30s.

* TIMING...Through 900 AM this morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 22, 6:30 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 22, 6:30 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
630 AM EDT Thu Mar 22 2018

.SYNOPSIS...
Deep low pressure will continue lifting north along the New
England coast. Dry high pressure and cool temperatures will
dominate through Friday. East coast troughing will bring more
active weather for the weekend, and a stalled front will keep
showers going through Monday. Dry high pressure returns for the
middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today is starting out cold with temperatures in the low to mid
30s, but good boundary layer mixing due to a fairly tight
pressure gradient should keep frost from forming this
morning. Dry airmass and downslope flow over the forecast area
will result in clear skies. The upper trough axis will move
farther off the coast today while surface high pressure builds
into the region from the west. Northwest winds will be lighter,
but still slightly breezy with gusts up to 20 mph. Winds become
light overnight, and temperatures will fall to near freezing
with frost possible by Friday morning. Advisories or warnings
may need to be issued.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will push farther east on Friday continuing to
promote dry weather across the area. The airmass will moderate
slightly between Thursday and Friday with warming temperatures
and higher dew points. Moisture will deepen some Friday night
associated with an area of low pressure approaching the area
from the Mississippi Valley region. However, there is only a
slight chance of showers over the northwest counties late.
Temperatures Friday night are expected to be too warm for any
frost/freeze concerns. The air mass will moderate further on
Saturday with increasing southerly flow and a warm front
developing over the area. This warm front will be associated
with a surface low over the Mississippi Valley region. The front is
expected to stall and then sink south of the area Saturday
night as a cold front. The best chance for rain will be Saturday
night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Showers will continue Sunday as cool high pressure wedges into
the area from the north in the wake of the front. This will promote
northeasterly low level flow. Wedging and light showers are
expected to continue on Monday. The wedge will weaken on
Tuesday, and warmer and drier conditions will return going into
Wednesday. Another front will be approaching from the west, but
appears to stall over the Appalachians until the end of the week.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
High confidence for VFR conditions through the TAF period.

Dry airmass resulting in clear skies. Northwest winds around 10
knots. Could see wind gusts around 20 knots during the
afternoon. Winds becoming light this evening as high pressure
builds in from the west.

EXTENDED AVIATION OUTLOOK...Chance of showers and associated
restrictions Saturday afternoon through Monday as a frontal
bounday moves through the area. Wedge conditions possible on
Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 22, 2:46 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
246 AM EDT Thu Mar 22 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230700-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
246 AM EDT Thu Mar 22 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

Frost or freeze conditions possible tonight with low temperatures in
the low to mid 30s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in South Carolina, 2018Freeze Warnings in Georgia, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.